hydroxychloroquin Upset

Hi, I'm new to this forum, I have been reading other people's posts and find it very useful. I have been diagnosed with ra 3 years ago 17.5 methotrexate 400 g hydroxychloroquin and folic acid. For th past 6 months I have been suffering terribly with my bowels, i came off the hydroxychloroquin for 3 weeks and was perfectly fine. Was wandering if any body else suffers with this? Any advice is much appreciated.

12 Replies

oldestnewest
  • I am on mtx and hydro mix and i have to say i haven't suffered any side effects like your speaking about.Speak to your rheumy about how your suffering,ring them up.I am sorry your suffering like this and am sending gentle hugs. xxxxxx

  • I am At the moment but not put 2 and 2 together. Humm I'm going to do some investigating. What troubles are you having?

  • Have been on hcq for well over a year and it takes about 3 months to have any effect, it was going well at first but over the last 6 months I have had consistent wind and having to open my bowels after everything I eat. It was really getting me down, I have spoken to rheumy and they told me to stop the hcq and fa so I did for 3 weeks and it was the best 3 weeks ever! Reintroduced hcq on Monday back to square 1! I have just taken an omoprozole we will see if that works. I did think I might have developed ibs but after not taking it for 3 weeks and being well makes me think it's this. I really want to come off this but they tell me if I do they will have to substitute it for something else. I feel as though i can cope with ra but i can't cope with bowel problems 😞

  • Yes! I had exactly those side effects, I work outdoors a lot, with horses and at a market and it was having a massive impact on my life. For a while I tried not taking it the day before market day, and that helped a bit. The rheumatologist suggested just taking it every other day, but in the end I have just stopped taking it. I get the bit about the trade off, but it just wasn't enough trade for me. My main drug is methotrexate, and that seems to be keeping everything under control.

  • Interesting. I too am on hydroxychloroquine and methotrexate and have noticed some bowel problems - like you needing to go after every meal and wind. I was wondering to what extent the drugs were to blame but the symptoms are not consistent so hadn't pursued this! Might investigate further.

  • Hi Hellie - Web MD shows this range of side affects - it looks to me like you need to contact your doc really soon by the second sentence in here

    webmd.com/drugs/2/drug-6986...

    Nausea, stomach cramps, loss of appetite, diarrhea, dizziness, or headache may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.

  • I came off it when the headaches and diarrhoea did not resolve.

  • Hi Jacey, what did you take in place of it or did you manage without anything?

  • Hi Hellie 1995, it took 6 months for them to put me on sulfasalazine which I had no side effects from until I had an allergic reation. I have now been approved for biologics- just waiting for funding to come through.

  • I used to suffer when I first started HCQ but am fine now.

    My tummy used to feel like the contents were fermenting all the time. I used to have to take Imodium to help whilst at work.

    However I think my bod finally got used to it and I'm fine now unless I don't eat enough before taking my pills.

    My rheumy also suggested taking the HCQ in one go rather than split between two daily doses - bizarrely this helped too.

    I'm enjoying a period of remission at the moment (long may it continue).

    Good luck with it - I persevered and am feeling the benefits now x

  • Hiya Hellie, welcome. Your symptoms are listed side effects but as you were ok until 6 months ago I wonder if the HCQ brand was changed around the same time. Can you remember if your HCQ was different before your current symptoms started? If you're now prescribed the brand Quinoric it might be worth asking if it can be changed to Plaquenil before stopping it to start another DMARD if your RD responds well it otherwise.

    I was fine on HCQ bowel wise but as I was living abroad when it was prescribed I was taking Dolquine, I did have some diifferent side effects which I was able to cope with somewhat but as it stopped working I had to come off it anyway.

    I hope you find it helpful being here. 🙂

  • I just want to say thank you to everybody that has responded to my question. I feel so much happier that I know am not alone. Also thank you Nomoreheels I went to the pharmacy to request Plaquenil Which apparently has been discontinued but has been replaced with zentiva. I am picking it up on Wednesday. Watch this space!! 😀

You may also like...